Texas, 2004

Hail and Damaging Winds in Texas, June 2, 2004

June 2, 2004 · NWS AMA · 41 events in 12 counties and zones

central and southern Texas panhandle during the late afternoon and early evening hours. however no injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms with large hail and damaging winds moved across the western...central and southern Texas panhandle during the late afternoon and early evening hours. Damage due the high winds occurred over the western Texas panhandle...however no injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 2, 2:41 PM CST, 24 minutes earlier.

Area forecast discussion, Jun 2, 2:41 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
332 PM CDT WED JUN  2 2004

.DISCUSSION...
CONVECTION IS FINALLY BEGINNING TO DEVELOP IN THE PANHANDLES AS
SURFACE HEATING IS OVERCOMING THE MIDLEVEL WARM LAYER NEAR 700MB.
STRONG MID AND UPPER LEVEL INSTABILITY AND HELICITY SHOULD PROVIDE A
FAVORABLE ENVIRONMENT FOR SCATTERED SEVERE THUNDERSTORMS. CONVECTION
MAY DEVELOP INTO AN MCS OVERNIGHT AND MOVE SOUTHEAST AS AN UPPER
LEVEL DISTURBANCE MOVES ACROSS THE AREA INCEASING THE AREAL
COVERAGE. CONTINUED SOUTHEASTERLY WINDS SHOULD INCREASE AND DEEPEN
THE MOIST LAYER TOMORROW...HOWEVER THE WARM LAYER MAY BE HARDER TO
OVERCOME SO COVERAGE COULD BE LESS. FRIDAY MAY SEE SOME DRYER AIR
MOVE INTO THE WESTERN PANHANDLES SHIFTING THE FOCUS OF THUNDERSTORM
ACTIVITY TO THE EASTERN PANHANDLES. MODELS HAVE BACKED OFF SLIGHTLY
ON THE PROGRESSION OF THE FRONT ON SATURDAY WITH PERHAPS A WIND
SHIFT OCCURING DURING THE AFTERNOON...BUT COLD AIR ADVECTION SHOULD
HOLD OFF TIL THE OVERNIGHT HOURS. ADDED SLIGHT CHC POPS TO THE
NORTHERN ZONES SUNDAY AS THE FRONT MOVES BACK NORTH AND SERVES AS A
LINE OF CONVERGENCE NEEDED TO INTIATE CONVECTION. MOISTURE SHOULD
CONTINUE ACROSS THE AREA THROUGH THE REMAINDER OF THE PERIOD BUT
WARM AIR ALOFT PREVENTS MENTIONING ANY POPS AT THIS TIME.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     60  82  61  89 /  60  20  40  20
BEAVER       58  84  58  89 /  30  10  20  20
BOISE CITY   53  84  55  93 /  50  20  40  20
BORGER       61  83  61  92 /  50  10  30  20
BOYS RANCH   59  83  61  91 /  60  20  40  20
CANYON       60  83  62  90 /  60  20  40  20
CLARENDON    63  83  65  90 /  60  10  30  20
DALHART      56  85  58  91 /  50  20  40  20
GUYMON       56  84  57  91 /  40  10  30  20
HEREFORD     60  85  62  91 /  60  20  40  20
LIPSCOMB     59  85  60  88 /  40  10  20  20
PAMPA        61  82  61  90 /  60  10  30  20
SHAMROCK     63  84  65  88 /  60  10  30  20
WELLINGTON   65  84  67  88 /  70  10  30  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...TORNADO WATCH IN EFFECT TIL 03Z TXZ 01>20.
OK...TORNADO WATCH IN EFFECT TIL 03Z OKZ 01>03.

&&

10/11
Hazardous weather outlook, Jun 2, 12:00 PM CST, 3 hours 5 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED JUN 2 2004

OKZ001>003-TXZ001>020-031100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT WED JUN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE TEXAS
AND OKLAHOMA PANHANDLES. THE PRIMARY CONCERN WILL BE FOR DAMAGING
WINDS AND LARGE HAIL.

HOWEVER...THE VERTICAL WIND PROFILE IS EXPECTED TO STRENGTHEN THIS
AFTERNOON AND TONIGHT. A FEW SUPERCELL THUNDERSTORMS MAY FORM...
BRINGING THE POSSIBILITY OF TORNADOES...AS WELL AS THE POTENTIAL FOR
GOLF BALL SIZED HAIL OR LARGER.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES THURSDAY NIGHT. THERE IS ALSO A SLIGHT
RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN TEXAS AND OKLAHOMA
PANHANDLES ON FRIDAY. THE PRIMARY CONCERN FOR THURSDAY NIGHT AND
FRIDAY WILL BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS IS
LIKELY THIS AFTERNOON AND TONIGHT. SPOTTER ACTIVATION IS POSSIBLE
AGAIN THURSDAY NIGHT AND FRIDAY.

SCHNEIDER

The radar

The Amarillo radar (KAMA), 105 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

30 hail, 11 thunderstorm wind. Local standard time, as filed.

Hail, Deaf Smith

When
June 2, 3:05 PM CST
Where
Deaf Smith County, Dawn
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.950, -100.950

Hail, Roberts

When
June 2, 3:15 PM CST
Where
Roberts County, 25 mi NW of Miami
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.533, -102.250

Hail, Randall

When
June 2, 3:20 PM CST
Where
Randall County, Buffalo Lake
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.133, -101.900

Hail, Oldham

When
June 2, 3:30 PM CST
Where
Oldham County, 8 mi N of Adrian
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.167, -101.867

Hail, Randall

When
June 2, 3:45 PM CST
Where
Randall County, 8 mi S of Canyon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.983, -101.917

Hail, Roberts

When
June 2, 4:00 PM CST
Where
Roberts County, 3 mi E of Miami
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.267, -101.817

Hail, Randall

When
June 2, 4:11 PM CST
Where
Randall County, 1 mi S of Buffalo Lake
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.917, -102.200

Hail, Roberts

When
June 2, 4:15 PM CST
Where
Roberts County, Miami
Measured
1.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
34.867, -102.117

Hail, Randall

When
June 2, 4:15 PM CST
Where
Randall County, 9 mi S of Canyon
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.383, -102.683

Hail, Randall

When
June 2, 4:20 PM CST
Where
Randall County, 1 mi S of Buffalo Lake
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.867, -101.917

Hail, Roberts

When
June 2, 4:22 PM CST
Where
Roberts County, Miami
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.700, -100.583

Hail, Randall

When
June 2, 4:23 PM CST
Where
Randall County, 10 mi S of Canyon
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.850, -102.117

Hail, Randall

When
June 2, 4:25 PM CST
Where
Randall County, 9 mi S of Canyon
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.700, -100.633

Hail, Moore

When
June 2, 4:30 PM CST
Where
Moore County, Cactus
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.850, -102.117

Hail, Randall

When
June 2, 4:31 PM CST
Where
Randall County, 10 mi S of Canyon
Measured
1.25 in hail
Reported by
AMATEUR RADIO
Coordinates
35.700, -100.633

Hail, Deaf Smith

When
June 2, 4:31 PM CST
Where
Deaf Smith County, 3 mi N of Dawn
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.833, -101.917

Hail, Randall

When
June 2, 4:38 PM CST
Where
Randall County, 10 mi S of Canyon
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.850, -101.917

Hail, Wheeler

When
June 2, 4:45 PM CST
Where
Wheeler County, 4 mi W of Mobeetie
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.267, -101.400

Hail, Randall

When
June 2, 4:54 PM CST
Where
Randall County, 10 mi S of Canyon
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
36.050, -102.000

Hail, Wheeler

When
June 2, 5:04 PM CST
Where
Wheeler County, 1 mi W of Mobeetie
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.833, -101.917

Hail, Hansford

When
June 2, 5:28 PM CST
Where
Hansford County, Gruver
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.850, -101.917

Hail, Dallam

When
June 2, 5:32 PM CST
Where
Dallam County, 25 mi N of Dalhart
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.967, -102.200

Hail, Collingsworth

When
June 2, 5:37 PM CST
Where
Collingsworth County, Wellington
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.833, -101.917

Thunderstorm Wind, Hartley

When
June 2, 5:43 PM CST
Where
Hartley County, (Dht)dalhart Muni Ar
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.517, -100.500

Hail, Dallam

When
June 2, 5:45 PM CST
Where
Dallam County, Dalhart
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.833, -101.917

Hail, Hartley

When
June 2, 5:50 PM CST
Where
Hartley County, 2 mi ESE of Dalhart
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.517, -100.450

Thunderstorm Wind, Collingsworth

When
June 2, 5:52 PM CST
Where
Collingsworth County, Wellington
Measured
58 kt (67 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
36.433, -102.517

Hail, Hartley

When
June 2, 6:00 PM CST
Where
Hartley County, Hartley
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.850, -100.217

Hail, Collingsworth

When
June 2, 6:00 PM CST
Where
Collingsworth County, Wellington
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
36.017, -102.550

Hail, Sherman

When
June 2, 6:00 PM CST
Where
Sherman County, 8 mi S of Lautz
Measured
1.5 in hail
Reported by
BROADCAST MEDIA
Coordinates
36.067, -102.517

Thunderstorm Wind, Hartley

When
June 2, 6:20 PM CST
Where
Hartley County, Channing
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.050, -102.483

Thunderstorm Wind, Hartley

When
June 2, 6:26 PM CST
Where
Hartley County, Channing
Measured
70 kt (81 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
34.850, -100.217

Thunderstorm Wind, Oldham

When
June 2, 6:27 PM CST
Where
Oldham County, Boys Ranch
Measured
58 kt (67 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
35.883, -102.400

Thunderstorm Wind, Oldham

When
June 2, 6:30 PM CST
Where
Oldham County, Boys Ranch
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
34.850, -100.217

Trained spotter reported one to two inch diameter limbs breaking off of trees.

Hail, Moore

When
June 2, 6:40 PM CST
Where
Moore County, 11 mi W of Four Way
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
36.100, -102.033

Hail, Moore

When
June 2, 6:42 PM CST
Where
Moore County, 4 mi W of Four Way
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.683, -102.333

Thunderstorm Wind, Oldham

When
June 2, 6:51 PM CST
Where
Oldham County, Vega
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
GENERAL PUBLIC
Coordinates
35.683, -102.333

Five inch tree limbs reported broken and shingles blown off of roofs of homes in Vega.

Thunderstorm Wind, Randall

When
June 2, 7:10 PM CST
Where
Randall County, 6 mi SW of Amarillo
Measured
54 kt (62 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
35.533, -102.250

Thunderstorm Wind, Randall

When
June 2, 7:17 PM CST
Where
Randall County, 4 mi SW of Amarillo
Measured
52 kt (60 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
35.683, -102.167

Thunderstorm Wind, Randall

When
June 2, 7:18 PM CST
Where
Randall County, Canyon
Measured
53 kt (61 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
35.683, -102.033

Thunderstorm Wind, Potter

When
June 2, 7:20 PM CST
Where
Potter County, 5 mi N of Amarillo
Measured
53 kt (61 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.250, -102.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409758, 5410338, 5409759, 5409760, 5409761, 5409762, 5409763, 5409764, 5409765, 5409766, 5409767, 5409768, 5409769, 5409771, 5409772, 5409773, 5409774, 5409775, 5409776, 5409777, 5409770, 5409778, 5409779, 5409780, 5409781, 5409782, 5409783, 5409784, 5409785, 5409786, 5409787, 5409788, 5409789, 5409790, 5409791, 5409792, 5409836, 5410339, 5410340, 5410341, and more.